fbpx Why should you take probiotics with antibiotics? Skip to main content
Return to the Immunity / Fatigue theme

Why should you take probiotics with antibiotics?

Antibiotics offer, in some cases, an unrivalled solution for treating a bacterial infection. However, they can also have adverse effects on our “microbiota” and cause diarrhoea. There is evidence to indicate that taking probiotics at the same time as a course of antibiotics is valuable in helping to limit these unwelcome intestinal symptoms.

Bacteria: beneficial or pathogenic?

Bacteria are live, microscopic, single-celled organisms that exist everywhere: in our body, in the air we breathe, in the water we drink, etc. Some are very useful for the human body, particularly those present in the gut and which make up what is known as the “intestinal microbiota”. Other bacteria are less welcome, since they can cause diseases (certain ear and throat infections, skin abscesses, urinary tract infections, etc.).

The effects of antibiotics on the microbiota

To eradicate an infection, a doctor may prescribe a course of antibiotics. 
Some antibiotics acts in a targeted manner on certain bacteria - they are known as “narrow-spectrum” antibiotics. Antibiotics that are effective on a wide variety of bacteria are called “broad-spectrum” antibiotics. 
Taking a broad-spectrum antibiotic or a combination of antibiotics can disrupt the balance of the intestinal microbiota by destroying some of the beneficial bacteria. This dysbiosis (an imbalance in the microbiota) can lead to diarrhoea. Up to 49% of patients treated with antibiotics1 experience diarrhoea. The diarrhoea often begins a few days after the start of the course of antibiotics, but can occur up to 6 weeks after the end of the treatment2; 3

Probiotics: an essential complement to antibiotics

To help the microbiota adapt to the changes induced by the antibiotics and then to restore its balance, probiotics can be taken at the same time as a course of antibiotics. 
When taken right from the start of the treatment, there is evidence of the beneficial effects of probiotics in preventing antibiotic-associated diarrhoea : 

  • Clinical studies have demonstrated that probiotics can prevent the diarrhoea induced by antibiotics and by Clostridium difficile infections4.
  • A probiotic supplementation (Lactobacillus GG strain) was found to have a positive impact on the symptoms of Helicobacter pylori infection and on overall tolerability of the treatment5 (reduction in diarrhoea resulting from a course of antibiotics combined with proton pump inhibitors)

Lactobacilli GG are the probiotics most recommended6 for cases of antibiotic-associated diarrhoea.

The probiotics may be takenfor longer than the duration of the course of antibiotics to strengthen the properties of the microbiota.

Who can give you advice ?

Who can give you advice ?

Find a healthcare professional near you, to advise you. Get advice
Get advice